Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 162, NWS Lincoln, IL

July 6, 2003Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 6, 2003, 8:14 PM CDT for Vermilion County, Illinois. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 8:14 PM CDT (01:14 UTC)
Expired
Jul 6, 2003, 9:15 PM CDT
In force
61 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Vermilion County, IL

The radar

The Lincoln radar (KILX), 135 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3257 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3257 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 070114
SVRILX
ILC183-070215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
810 PM CDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 915 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF ARMSTRONG...OR ABOUT 5
  MILES EAST OF PAXTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POTOMAC
  HOOPESTON
  ROSSVILLE
  RANKIN

LARGE HAIL IN EXCESS OF 1 INCH WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4046 8791 4028 8791 4025 8756 4047 8756

$$

EH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:47 PM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 6, 1:47 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
147 PM CDT SUN JUL 6 2003

LATEST SURFACE ANALYSIS SHOWED A COMPLEX MIX OF CONVECTIVE
BOUNDARIES IN THE VICINITY OF CENTRAL ILLINOIS...WITH A NEARLY
STALLED FRONTAL BOUNDARY UPSTREAM OVER THE UPPER MIDWEST AND CENTRAL
PLAINS. MAIN CONCERNS REMAIN SHOWER/THUNDERSTORM CHANCES AND
POTENTIALLY DANGEROUS HEAT/HUMIDITY THROUGH THE SHORT TERM.

12Z MODEL AGREEMENT WAS RESPECTABLE WITH REGARD TO THE FEATURES
EXPECTED TO IMPACT CENTRAL ILLINOIS...THOUGH THE EXPECTED PROBLEMS
WITH THE IMPORTANT MESOSCALE FEATURES PERSIST. GUIDANCE TEMPERATURES
CLOSE AND REASONABLE...SO WILL NOT STRAY TOO FAR.

TONIGHT...DIURNALLY INDUCED SHOWERS/STORMS SHOULD BE ONGOING ACROSS
PORTIONS OF FORECAST AREA AT FORECAST ISSUANCE TIME. VERY UNSTABLE
AIRMASS (CAPE TO 4000 J/KG AND LI AROUND -10C) AND NUMEROUS
BOUNDARIES FROM PREVIOUS CONVECTION. THE MAIN DIFFERENCE TO THE PAST
FEW NIGHTS WILL BE BETTER UPPER FORCING COURTESY OF MCV TRACKING
ACROSS WI/IL BORDER. THIS SHOULD EXIT TO THE EAST OF ILLINOIS BY
MIDNIGHT...AND THIS (COMBINED WITH THE LOSS OF DIURNAL HEATING)
SHOULD TAKE THE PRECIPITATION OUT OF OUR AREA.

MONDAY...ONE MORE ESPECIALLY HOT/HUMID DAY BEFORE THINGS COOL OFF A
BIT. WE WILL BE FLIRTING WITH HEAT ADVISORY CRITERIA...BUT WILL HOLD
OFF ON ISSUING ONE AT THIS TIME DUE TO UNCERTAINTY WITH HOW
CONVECTIVE DEBRIS/OUTFLOW WILL PAN OUT. ONE MORE WAA SURGE BEFORE
UPSTREAM COLD FRONT MAKE A MOVE TOWARD CENTRAL ILLINOIS SHOULD FOCUS
BEST SHOWER/STORM CHANCE NORTH OF REGION. WILL LEAVE OUT
PRECIPITATION AT THIS TIME...BUT IT WILL BE A VERY CLOSE CALL.

MONDAY NIGHT THROUGH WEDNESDAY...AFOREMENTIONED COLD FRONT WILL MAKE
A SLOW MOVE INTO NORTHERN ILLINOIS MONDAY NIGHT. IT IS EXPECTED TO
EXIT TO THE SOUTH OF CENTRAL ILLINOIS BY LATE WEDNESDAY. THERE WILL
BE A THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION UNTIL THE
FRONT PASSES. TEMPERATURES SHOULD BE SLIGHTLY COOLER TUESDAY AND
WEDNESDAY WITH THE APPROACH OF THE FRONT AND ASSOCIATED
CLOUDS/PRECIPITATION.

THURSDAY THROUGH SUNDAY...MODEL/ENSEMBLE AGREEMENT IS ACCEPTABLE
FROM LATE WEEK INTO THE WEEKEND...THOUGH THE GFS IS STILL SUGGESTING
THAT A DECENT SHORT WAVE WILL ROLL OVER THE CENTRAL U.S. RIDGE ON
THURSDAY AND BRING A CHANCE FOR PRECIPITATION. PER LOCAL
COLLABORATION...WILL LEAVE OUT MENTION FOR NOW AS OTHER MODELS HAVE
STRONGER RIDGING IN PLACE. RIDGING STILL LOOKS WELL ENOUGH IN PLACE
TO KEEP DRY CONDITIONS FOR FRIDAY AND SATURDAY. SUNDAY WILL BE A
CLOSE CALL WITH THE NEXT WAVE APPROACHING FROM THE WEST...BUT WILL
HOLD OFF ON MENTIONING PRECIPITATION FOR NOW USING AN EXTRAPOLATION
OF THE LESS PROGRESSIVE MODEL CONSENSUS (VERSUS THE GFS).

.ILX...NONE.

BAK
Hazardous weather outlook, Jul 6, 11:25 AM CDT, 8 hours 49 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1125 AM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

EXTREMELY HIGH HUMIDITY AND TEMPERATURES IN THE 90S WILL COMBINE TO
PRODUCE A VERY UNSTABLE AIR MASS ACROSS CENTRAL AND SOUTHEAST
ILLINOIS THIS AFTERNOON AND EVENING.  IN ADDITION...A DISTURBANCE IN
THE UPPER LEVELS OF THE ATMOSPHERE IS EXPECTED TO MOVE ACROSS
NORTHERN PORTIONS OF THE FORECAST AREA THIS AFTERNOON AND EARLY THIS
EVENING.  THESE FACTORS WILL COMBINE TO PRODUCE A THREAT OF SEVERE
WEATHER ACROSS CENTRAL ILLINOIS...GENERALLY NORTH OF INTERSTATE
70...WITH THE BEST CHANCES NORTH OF INTERSTATE 74. THE PRIMARY
THREAT WILL BE WINDS IN EXCESS OF 60 MPH...HOWEVER HAIL LARGER THAN
DIME-SIZED AND EVEN A BRIEF TORNADO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF UPPER-LEVEL DISTURBANCES WILL TRACK ACROSS THE REGION
THROUGH WEDNESDAY PRODUCING PERIODS OF THUNDERSTORMS.  SOME OF THESE
THUNDERSTORMS WILL HAVE THE POTENTIAL OF BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING...WITH
THE BEST CHANCES OF ACTIVATION NORTH OF INTERSTATE 74.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

BARKER

In the hours before

Local storm report, Jul 6, 2:54 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
254 PM CDT SUN JUL 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0229 PM    ANCHOR                    IL   WIND DAMAGE
07/06/03   MCLEAN                         TREE DOWN REPORTED BY
                                          MCLEAN COUNTY ESDA.

0229 PM    ANCHOR                    IL   WIND DAMAGE
07/06/03   MCLEAN                         ILLINOIS POWER LINE DOWN
                                          JUST WEST OF ANCHOR.
                                          REPORTED BY ESDA.

0240 PM    COLFAX                    IL   WIND DAMAGE
07/06/03   MCLEAN                         TREES OR VERY LARGE LIMBS
                                          DOWN. REPORTED BY ESDA.

MH/DK
Special weather statement, Jul 6, 4:57 PM CDT, 3 hours 17 minutes before
ILZ027>031-036>038-041>046-048-051>057-061>063-062300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
457 PM CDT SUN JUL 6 2003

...THE TORNADO WATCH AND SEVERE THUNDERSTORM WATCH FOR PORTIONS OF
CENTRAL ILLINOIS HAS BEEN CANCELED...

ALTHOUGH THERE REMAINS SOME POTENTIAL FOR THUNDERSTORM DEVELOPMENT
LATER TONIGHT...ANY THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON
AND EARLY THIS EVENING ARE NO LONGER EXPECTED TO BE SEVERE.
THEREFORE...THE NATIONAL WEATHER SERVICE HAS CANCELED THE TORNADO
WATCH AND SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT UNTIL 6
PM FOR PORTIONS OF CENTRAL ILLINOIS.

BARKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:42 AM CDTSevere Thunderstorm WarningILXMarshall63 min
Jul 7, 9:25 AM CDTSevere Thunderstorm WarningILXWoodford65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.